Michigan, 2022

High Wind in Michigan, April 11, 2022

April 11, 2022 · NWS MQT · 1 event in 1 county or zone

A potent low pressure system moving across the Upper Great Lakes produced west winds gusts over 60 mph at the Houghton County Airport on the afternoon of the 11th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A potent low pressure system moving across the Upper Great Lakes produced west winds gusts over 60 mph at the Houghton County Airport on the afternoon of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 11, 6:51 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 11, 6:51 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
751 AM EDT Mon Apr 11 2022

.SHORT TERM...(Today and tonight)
Issued at 514 AM EDT MON APR 11 2022

Water vapor imagery and RAP analysis indicates a mid-upper level low
pressure circulation lifting north through central MN early this
morning. The shortwave and associated forcing out ahead of this
feature has led to the initiation of isolated to scattered rain
showers across Upper Mi early this morning as noted on radar
imagery. Nose of several hundred j/kg of MUCAPE along with steep mid-
level lapse rates of 7-8C/KM has also led to a a cluster of
thunderstorms over central Lake Mi. Although there is a ribbon of
steeper mid-level lapse rates into the UP, it looks like the better
MUCAPE will stay farther south and fcst soundings seem to support
this so did not mention any t-storm chances in the fcst grids for
our area. CAMs support scattered showers lifting east and north of
the area by sunrise as this is also support by mid-level dry slot
with low moving into the area at that time. After the showers clear
the area around sunrise, expect mostly dry conditions through the
rest of today as mid-levels remain dry.

The more impactful part of the forecast with this storm system will
be the gusty southeast-south winds up to 35 mph into the downsloping
areas of Alger and Luce counties early this morning as a 50+ kt LLJ
translates across the area. Winds then shift southwest to west late
morning into the afternoon as the low lifts north into Ontario and
CAA spreads west to east across the area. Expect southwest winds of
35 to 40 mph over much of the west half by late morning into early
afternoon as the combination of CAA behind the low and sfc diurnal
heating increases mixing across the area. Downsloping will help west-
southwesterly wind gusts reach near 40 mph for the Marquette and
Baraga shoreline areas. Even stronger and more persistent west-
southwesterly winds will occur across the Keweenaw where a 3-hr pres
rise max of 6-7 mb is fcst to move across the area which will
provide an isallobaric boost to the gradient winds. Mixing off fcst
soundings suggest 45 kt gusts possible at the sfc which would equate
to at least 50 mph wind gusts possible for northern Houghton and
Keweenaw counties late this morning into late afternoon. As a
result, a Wind Advisory has already been posted for these two zones
from 10 am through 6 pm. Sporadic power outages on the Keweenaw
Peninsula cannot be ruled out under these conditions. Winds decrease
quickly this evening as the low departs into Ontario with zonal mid-
level flow setting up tonight.

Models do indicate enough lingering low-level moisture to keep some
cu around at least during the morning, but then it looks like low-
levels also dry out in the afternoon to allow some clearing to take
place. Several of the CAMs still hint at a secondary shortwave and
associated f-gen forcing in the left exit region of 100+ kt upper
level jet developing over central MN could initiate some showers
into western Upper Mi toward evening. Fcst steep mid-level lapse
rates around 8C/KM or greater suggest even a rumble of thunder is
possible as well. Expect showers to dissipate by late evening as
forcing wanes, with dry conditions across the area thereafter.

.LONG TERM...(Tuesday through Sunday)
Issued at 418 AM EDT MON APR 11 2022

Medium range guidance over the last 24 hours has continued to come
closer together with the expected large-scale pattern through the
long term period. It'll be a busy week with western troffing
spinning up a sfc low pressure system that will bring a potent warm
front northward across the UP Tuesday night into Wednesday.
Widespread rain and a few embedded thunderstorms are expected with
this warm front, before the low slows down across the Upper Midwest
with downstream ridging across much of eastern Canada. As the
weakening low slowly shifts out of the UP into the weekend, light
rain, with some snow mixing in by Thursday evening, showers will
likely remain across Upper Michigan through at least Friday,
becoming more isolated by Saturday.

Weak sfc ridging and partly cloudy skies over the UP on Tuesday
morning will be short-lived as the advertised sfc low ejects from
the Rockies across the Central Plains. As WAA/isentropic ascent
begin Tuesday afternoon into the evening, a few showers may kick off
across the UP, but I think drier air in the lower levels will
inhibit the pcpn from reaching the sfc. As the sfc low begins to
trek towards the Northern Plains, its associated warm front will
surge northward across the UP Tuesday night. Models suggest 850mb
temps climb up to near +10-12C by Wednesday morning as some elevated
CAPE could kick off a thunderstorm or two. NAM brings in the warmest
850mb temps and thus, the most instability. Otherwise, rain chances
will increase as this warm front lifts northward ushering in strong
isentropic ascent as a 40 - 50kt LLJ moves through WI.
WAA/isentropic ascent will bring light, to at times, mdt rain across
the UP Tuesday night into Wednesday morning. By Wednesday aftn a
cold/occluded front will begin to work in from the west, bringing
more rain and shifting the thunderstorm potential off to the east.
By 00Z, thinking most thunderstorm chances will be out of the CWA as
cooler air works in from the west, cutting off instability.

While pcpn is expected to become more showery during the day
Wednesday, there will be another round of more steady rain as the
low lifts north and it's occluded/cold front wrap around the UP
Wednesday night. With the low passing to the west of the UP, the
higher pcpn amts will also be off to the west as you'd expect;
however, some locations will likely pick up around an inch or so of
rain. This additional pcpn combined with melting snowpack and a
frozen ground will lead to localized flooding and ponding of water.
Area rivers and streams are all expected to rise, so the public
should urge caution recreating nearby these waterways.

With this low pressure feature slowing down with downstream ridging,
shra and some shsn at times will likely linger Thursday into Friday
across the UP. Showers will likely switch over to mostly shsn by
Friday morning, as 850mb temps are progged to fall to around -13 to
-14C. These seasonably cool 850mb temps will persist through
Saturday, before some warming takes over on Sunday...but it will
still be marginal with blo temperatures expected to prevail.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 737 AM EDT MON APR 11 2022

Low-level moisture wrapping around low pressure over the Minnesota
Arrowhead has brought MVFR cigs into IWD in the past hr and expect
these MVFR cigs to wrap into CMX and SAW in the next couple of
hours. As the sfc low lifts from ne MN into northern Ontario and
takes some of the low-level moisture with it along with diurnal
mixing, expect conditions at all sites to improve to VFR by early
afternoon and then continue VFR into tonight. Models indicate
there could be some redevelopment of isolated rain showers into
the western U.P toward evening and this is reflected in the IWD
TAF with a VCSH mention.

Otherwise, the bigger aviation hazard with this storm system will
be the strong and gusty winds, especially at CMX where west wind
gusts could exceed 45 knots at times late morning into early
afternoon. Southwest to west wind gusts at IWD and SAW could reach
into the 30 to 35 knot range over the same time period. Will
include some LLWS at CMX and SAW until 14Z when the southwest
winds get going. Winds will die down tonight as the gradient
relaxes and the low lifts well north of the region.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 514 AM EDT MON APR 11 2022

As low pres moving over far western Lake Superior could result in
minimal southeast gales to 35 knots over eastern and north central
sections of Lake Superior early this morning with the cooridor of
highest gusts over the e half of Lake Superior extending to as far
west as around Passage Island. As the low pres lifts north into
Ontario later this morning/afternoon winds will shift southwest to
west and a pres rise max of 6-7 mb moving across western and north
central could boost winds to high-end gales despite limited
destabilization from somewhat weak cold advection behind the low.
Wind direction and the incoming pres rise should favor the area just
w and n of the Keweenaw Peninsula for strongest winds. In that area,
expect 40-45kt gusts for a time. Winds will quickly diminish toward
evening with winds falling to blo 20kt. A passing high pres ridge on
Tue will lead to winds under 15kt. Winds will then increase as a
deep low pres lifts from the Central Plains Tue evening to the Upper
Mississippi Valley for Wed/Thu. Although winds of 20-30kt will be
common during this period, there will likely be a period easterly
gales for mainly western portions of the lake Tue night into early
Wed before an occluded front sweeps across the lake. With the
filling low moving into northern Ontario Thu night and Fri and CAA
taking place, periods of southwest to west gales to 35 knots will be
possible late Thu into Fri.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 6 PM EDT this evening for MIZ001-003.

Lake Superior...
  Gale Warning until 11 AM EDT this morning for LSZ251-267.

  Gale Warning until 8 PM EDT this evening for LSZ266.

  Gale Warning until 7 PM EDT this evening for LSZ246>248-265.

  Gale Warning until 7 PM EDT this evening for LSZ243>245-264.

  Gale Warning until 7 PM EDT /6 PM CDT/ this evening for LSZ241-
     242-263.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JAW
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Apr 11, 2:50 AM EST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
350 AM EDT Mon Apr 11 2022

MIZ001-003-120800-
Keweenaw-Northern Houghton-
350 AM EDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

West to southwest winds gusting up to 50 mph are expected today.
See the latest Wind Advisory for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms late Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ002-004>007-084-120800-
Ontonagon-Baraga-Marquette-Alger-Luce-Southern Houghton-
350 AM EDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Localized wind gusts up to 40 mph are possible along the Lake
Superior shorelines today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms late Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ009>014-085-120800-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Northern Schoolcraft-
350 AM EDT Mon Apr 11 2022 /250 AM CDT Mon Apr 11 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms late Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-120800-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
350 AM EDT Mon Apr 11 2022 /250 AM CDT Mon Apr 11 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

West to southwest gales up to 45 knots are expected across western
and central Lake Superior today. See the Open Lake Forecast and
Marine Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms late Tuesday night into Wednesday.

Easterly gales of 35 knots are possible at times Wednesday into
Wednesday night.

Southwest to west gales to around 35 knots are possible at times
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-120800-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
350 AM EDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

A few southerly gale force gusts to 35 knots are possible
this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms late Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
April 11, 11:00 AM EST to 2:00 PM EST
Where
Northern Houghton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Airport ASOS measured high wind criteria west wind gusts throughout much of the period with a peak gust to 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019561.